Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 356, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 18, 2012, 1:37 PM EDT for Granville County, Vance County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2012, 1:37 PM EDT (17:37 UTC)
- Expired
- Sep 18, 2012, 2:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 1:45 PM EDT | TSTM WND DMG | 2 Ssw Berea, NC | 2 TREES DOWN AT PRIVATE RESIDENCE. TIME EST BY RADAR. |
| Sep 18, 1:50 PM EDT | TSTM WND DMG | 1 Ese Berea, NC | 1 TREE DOWN AT PRIVATE RESIDENCE. TIME EST BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:45 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
344
WUUS52 KRAH 181737
SVRRAH
NCC077-181-181830-
/O.NEW.KRAH.SV.W.0356.120918T1737Z-120918T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT TUE SEP 18 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 230 PM EDT
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM KERR LAKE TO
BEREA...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
VIRGILINA TO 11 MILES WEST OF OXFORD...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KERR LAKE...
OXFORD...
STOVALL...
TUNGSTEN...
BULLOCKSVILLE...KERR LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3649 7831 3646 7831 3617 7880 3637 7880
3650 7870 3655 7863 3655 7832
TIME...MOT...LOC 1737Z 231DEG 33KT 3649 7866 3633 7878
$$
MWS5 follow-up statements
516
WWUS52 KRAH 181749
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
149 PM EDT TUE SEP 18 2012
NCC077-181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-VANCE NC-
149 PM EDT TUE SEP 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE AND NORTHERN GRANVILLE COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM KERR LAKE TO BEREA...OR ALONG A LINE
EXTENDING FROM 10 MILES EAST OF VIRGILINA TO 7 MILES WEST OF
OXFORD...MOVING NORTHEAST AT 40 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... OXFORD...STOVALL...
TUNGSTEN...BULLOCKSVILLE AND KERR LAKE.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7832 3646 7831 3617 7880 3630 7880
3637 7878 3655 7863
TIME...MOT...LOC 1749Z 231DEG 33KT 3656 7855 3638 7867
$$
MWS267
WWUS52 KRAH 181801
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT TUE SEP 18 2012
NCC077-181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-VANCE NC-
201 PM EDT TUE SEP 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE AND NORTHEASTERN GRANVILLE COUNTIES...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TUNGSTEN TO STOVALL...OR ALONG A LINE
EXTENDING FROM 15 MILES EAST OF VIRGILINA TO 8 MILES NORTH OF
OXFORD...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BULLOCKSVILLE AND KERR
LAKE.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7840 3655 7832 3653 7832 3648 7831
3632 7865 3633 7873 3637 7872 3655 7863
TIME...MOT...LOC 1801Z 231DEG 33KT 3657 7847 3645 7856
$$
MWS420
WWUS52 KRAH 181812
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT TUE SEP 18 2012
NCC077-181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-VANCE NC-
212 PM EDT TUE SEP 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE AND NORTHEASTERN GRANVILLE COUNTIES...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
STOVALL...OR 12 MILES NORTH OF OXFORD...MOVING NORTHEAST AT 35 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... TUNGSTEN...
BULLOCKSVILLE AND KERR LAKE.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3648 7831 3641 7848 3641 7858 3648 7862
3655 7859 3655 7838 3655 7832
TIME...MOT...LOC 1811Z 225DEG 30KT 3650 7850
$$
MWS378
WWUS52 KRAH 181821
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT TUE SEP 18 2012
NCC077-181831-
/O.CAN.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-
221 PM EDT TUE SEP 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANVILLE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3648 7831 3644 7845 3645 7852 3652 7849
3652 7847 3655 7845 3655 7832
TIME...MOT...LOC 1821Z 232DEG 30KT 3653 7842
$$
NCC181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
VANCE NC-
221 PM EDT TUE SEP 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE COUNTY...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
TUNGSTEN...OR 14 MILES NORTH OF HENDERSON...MOVING NORTHEAST AT 35
MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BULLOCKSVILLE AND KERR
LAKE.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3648 7831 3644 7845 3645 7852 3652 7849
3652 7847 3655 7845 3655 7832
TIME...MOT...LOC 1821Z 232DEG 30KT 3653 7842
$$
MWS578
WWUS52 KRAH 181830
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE SEP 18 2012
NCC181-181840-
/O.EXP.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
VANCE NC-
230 PM EDT TUE SEP 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VANCE COUNTY EXPIRED
AT 230 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER SUCH AS DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3648 7831 3644 7845 3645 7852 3652 7849
3652 7847 3655 7845 3655 7832
TIME...MOT...LOC 1830Z 232DEG 30KT 3658 7835
$$
MWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:41 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 18, 10:41 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1041 AM EDT TUE SEP 18 2012 .SYNOPSIS... A DEEPENING WAVE OF LOW PRESSURE OVER THE SOUTHERN/CENTRAL APPALACHIANS WILL ACCELERATE NORTHEAST...REACHING SOUTHERN NEW ENGLAND BY LATE THIS EVENING. MEANWHILE...THE TRAILING SURFACE COLD FRONT WILL MOVE EAST THROUGH THE CAROLINAS THIS EVENING AND TONIGHT. DRY HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WEDNESDAY AND LINGER THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS 0F 1040 AM... CURRENT THINKING UNCHANGED. CURRENT LINE OF CONVECTION JUST WEST OF HIGHWAY ONE WILL CONTINUE EASTWARD AS INDIVIDUAL STORMS MOVE NORTHEAST AT 35 TO 45 MPH. A LOW SHEAR HIGH CAPE ENVIRONMENT WITH A SMALL BUT DEFINITE TORNADO THREAT. A SECOND LINE RAPIDLY MOVING OUT OF GEORGIA WILL IMPACT CENTRAL NORTH CAROLINA THIS AFTERNOON... PRECEDED BY A LULL IN PRECIPITATION WITH SHOWERS MUCH MORE SCATTERED IN NATURE PRIOR TO THE SECOND LINES ARRIVAL. THE AFTERNOON THREAT WILL BE TILTED MUCH MORE TOWARD A DAMAGING STRAIGHT LINE WIND EVENT. THE ACTUAL COLD FRONT IS STILL WEST OF THE MOUNTAINS AT 10 AM AND MOSTLY SHOWERS WITH A MINIMAL TO ABSENT SEVERE WEATHER THREAT IS EXPECTED WITH THE ACTUAL FRONT... PASSING THE WESTERN PIEDMONT THIS EVENING... AND EAST OF INTERSTATE 95 IN THE EARLY MORNING HOURS AFTER MIDNIGHT. HIGH TEMPERATURES QUITE DIFFICULT. MID TO UPPER 70S FORECAST WITH A FEW LOWER 80S. LOWS TONIGHT WILL BE DIVERSE DUE TO THE COLD FRONT PASSAGE TIMING... RANGING FROM NEAR 60 NORTHWEST TO NEAR 70 EXTREME SOUTHEAST. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 200 AM TUESDAY... THE INITIAL UPPER SHORT WAVE WILL BE LIFTING OUT OF THE BROADER UPPER TROUGH OVER THE CENTRAL CONUS. THE DEEP MOISTURE AXIS WILL BE ALONG THE COAST WEDNESDAY MORNING...MOVING OFFSHORE AS THE DAY PROGRESSES. WILL HAVE LINGERING POPS IN THE EAST WHERE WEAK CONVERGENCE ALONG THE TRAILING 850 MILLIBAR TROUGH AND LAGGING SHALLOW MOISTURE AND WEAK ISENTROPIC LIFT WILL BE JUXTAPOSED WITH THE ENTRANCE REGION OF THE DEPARTING UPPER JET. CLOUD COVERAGE WILL REMAIN PERVASIVE DUE TO THE LAGGING 850 MILLIBAR TROUGH...BUT LOW LEVEL COLD AIR ADVECTION WILL BE ONGOING THROUGH THE DAY...WITH A LOSS OF 30 METERS OF LOW LEVEL THICKNESS SUPPORTIVE OF A TEMPERATURE DIFFERENCE OF ABOUT 10 DEGREES FROM TUESDAY...UPPER 60S TO LOWER 70S. MOISTURE LINGERING ALONG THE COAST SHOULD BE FAR ENOUGH OFFSHORE TO PRECLUDE ALL BUT AN ISOLATED SHOWER IN THE COASTAL PLAIN AS HIGH PRESSURE RIDGES DOWN THE EASTERN APPALACHIANS. WILL SEE MORE SUN AND HIGHS UP A FEW DEGREES...LOW TO MID 70S AFTER MORNING LOWS IN THE MID TO UPPER 50S. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 200 AM TUESDAY... WEAK HIGH PRESSURE OVER THE EAST COAST WILL PERMIT AT LEAST MODEST INSOLATION AND CONTINUED MODIFICATION/WARMING OF THE AIR MASS IN PLACE OVER THE AREA ON FRIDAY...HIGHS WILL BE NEAR NORMAL...80 PLUS OR MINUS A COUPLE OF DEGREES. WILL STILL HAVE A LINGERING SMALL CHANCE OF SHOWERS EAST OF INTERSTATE 95 WITH ONSHORE MOISTURE ADVECTION. A STRONG SHORT WAVE DIVING INTO THE ALREADY AMPLIFIED TROUGH OVER THE CENTRAL CONUS WILL NUDGE A COLD FRONT EAST ACROSS THE OHIO VALLEY AND INTO THE APPALACHIANS SATURDAY. MOISTURE ADVECTION AHEAD OF THIS FRONT WILL BE MEAGER WITH LIMITED...MAINLY WESTERLY FLOW ACROSS THE GULF. POPS WILL BE ISOLATED...BUT EXPECT THIS FLOW TO NUDGE TEMPERATURES UP ANOTHER DEGREE OR TWO. THE FRONT WILL MOVE ACROSS IN THE SATURDAY NIGHT TO SUNDAY TIME FRAME...ACCOMPANIED BY ISOLATED TO SCATTERED CONVECTION...LIMITED BY WEAK MOISTURE ADVECTION BUT ITS STILL UNCLEAR HOW MUCH UPPER SUPPORT WILL BE PROVIDED BY JET STREAKS AROUND THE EASTWARD ADVECTING UPPER TROUGH. FRONT TIMING AND ONSET OF COOL AIR ADVECTION WILL PRODUCE A WIDER TEMPERATURE SPREAD SUNDAY...WITH HIGHS RANGING FROM LOWER 70S WEST TO NEAR 80 EAST. COOL AND DRY CONDITIONS ARE EXPECTED MONDAY AS HIGH PRESSURE BUILDS IN...HIGHS MOSTLY 70 TO 75 AFTER MORNING LOWS IN THE MID TO UPPER 50S. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... AS OF 730 AM TUESDAY... STRONG SURGE OF WARM MOIST AIR ADVECTION IN THE WAKE OF NORTHWARD RETREATING WARM FRONT AND ALONG THE LEADING EDGE OF THE STRENGTHENING/POWERFUL 50 TO 60 KNOT SOUTHERLY LOW LEVEL JET NOSING IN FROM THE SOUTH WILL SUPPORT AREAS OF STRATUS AND SCATTERED SHOWER AND POSSIBLE THUNDERSTORM ACTIVITY THIS MORNING. MVFR TO LOW END VFR CEILINGS ARE EXPECTED THROUGHOUT MUCH OF THE DAY WITH THE LOWEST CEILINGS EXPECTED ACROSS THE WESTERN PIEDMONT. OTHERWISE...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED TO OVERSPREAD THE AREA THIS MORNING...DIMINISHING IN THE AFTERNOON AS THE LOW LEVEL JET RACES OFF TO THE NORTHEAST. THERE COULD BE A LULL IN PRECIPITATION AND STORMS LATE THIS MORNING AND INTO THE AFTERNOON BEFORE A BAND OF STRONG TO SEVERE STORMS DEVELOPS AND MOVES EAST ACROSS THE AREA IN ADVANCE OF AN APPROACHING COLD FRONT THE WEST. RAIN CHANCES WILL DIMINISH AFTER 06Z WEDNESDAY... A RETURN TO VFR CONDITIONS BY WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MLM LONG TERM...MLM AVIATION...CBL
Hazardous weather outlook, Sep 18, 9:58 AM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 958 AM EDT TUE SEP 18 2012 NCZ007>011-023>028-040>043-075>078-084>086-088-089-191400- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE- HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 958 AM EDT TUE SEP 18 2012 ...TORNADO WATCH 641 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH CAROLINA. TORNADOES CAN STRIKE QUICKLY... CAUSING EXTENSIVE DAMAGE... WHILE SEVERE THUNDERSTORMS PRODUCE HAIL QUARTER SIZE OR LARGER AND DAMAGING WINDS OF 58 MPH AND GREATER. IF STORMS THREATEN... REMEMBER THESE SAFETY GUIDELINES: TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES AND BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF STORES... GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS ISSUED OR A TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE HOMES AND SEEK SHELTER IN A STURDY BUILDING. IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT YOURSELF FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS. IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A LOW LYING AREA OR DITCH. MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY VISITING HTTP://MOBILE.WEATHER.GOV. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. NCZ021-022-038-039-073-074-083-191400- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- 958 AM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE AREA IN RESPONSE TO A STRENGTHENING LOW PRESSURE SYSTEM LIFTING NORTHEASTWARD THROUGH THE REGION. ISOLATED DAMAGING WINDS ALONG WITH AN ISOLATED TORNADO ARE POSSIBLE WITH ANY STRONG STORM THAT DEVELOPS OR MOVES INTO THE AREA. A STRONG COLD FRONT IS EXPECTED TO INITIATE AN ADDITIONAL LINE OF THUNDERSTORMS LATER TODAY. THESE STORMS WILL MOVE ACROSS CENTRAL NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE THIS AFTERNOON. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 18, 11:35 AM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1135 AM EDT TUE SEP 18 2012
NCZ023>025-181615-
ALAMANCE-DURHAM-ORANGE-
1135 AM EDT TUE SEP 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE...DURHAM AND
ALAMANCE COUNTIES THROUGH 1215 PM EDT...
AT 1135 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAXAPAHAW...OR ABOUT 8 MILES SOUTHEAST OF GRAHAM...MOVING NORTHEAST
AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MEBANE...EFLAND...
HILLSBOROUGH...SCHLEY.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3623 7880 3621 7881 3591 7927 3593 7937
3603 7940 3625 7919
TIME...MOT...LOC 1535Z 225DEG 30KT 3598 7930
MWSSpecial weather statement, Sep 18, 12:03 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EDT TUE SEP 18 2012
NCZ007-008-024-025-181700-
DURHAM-GRANVILLE-ORANGE-PERSON-
1203 PM EDT TUE SEP 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE...GRANVILLE
AND DURHAM COUNTIES THROUGH 100 PM EDT...
AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHLEY...OR ABOUT OVER HILLSBOROUGH...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND...
BAHAMA...SURL...AND...MORIAH...BEREA...OAK HILL...STOVALL...KERR
LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3655 7845 3654 7845 3652 7847 3652 7849
3649 7851 3639 7851 3604 7906 3605 7916
3615 7921 3655 7875
TIME...MOT...LOC 1603Z 227DEG 35KT 3614 7907
MWSSpecial weather statement, Sep 18, 12:14 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT TUE SEP 18 2012
NCZ023-039-040-181645-
ALAMANCE-CHATHAM-RANDOLPH-
1214 PM EDT TUE SEP 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...CHATHAM AND
ALAMANCE COUNTIES THROUGH 1245 PM EDT...
AT 1214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAMSEUR...OR ABOUT 6 MILES WEST OF SILER CITY...MOVING NORTHEAST AT
35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STALEY...AND...SILER
CITY...SNOW CAMP...SUTPHIN.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3591 7926 3588 7925 3582 7921 3562 7954
3566 7963 3576 7966 3596 7945
TIME...MOT...LOC 1614Z 226DEG 29KT 3574 7954
MWSSpecial weather statement, Sep 18, 12:50 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1250 PM EDT TUE SEP 18 2012
NCZ007-024-025-181715-
DURHAM-ORANGE-PERSON-
1250 PM EDT TUE SEP 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 115 PM EDT...
AT 1250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHLEY...OR ABOUT 6 MILES NORTH OF HILLSBOROUGH...MOVING NORTHEAST AT
35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND...
BAHAMA...ROUGEMONT...MORIAH...SURL.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3620 7880 3610 7903 3610 7910 3619 7914
3639 7891 3639 7880
TIME...MOT...LOC 1650Z 228DEG 30KT 3617 7904
MWSSpecial weather statement, Sep 18, 12:55 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1255 PM EDT TUE SEP 18 2012
NCZ074-075-083>086-181800-
ANSON-HOKE-MONTGOMERY-MOORE-RICHMOND-SCOTLAND-
1255 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND...RICHMOND...
MOORE...MONTGOMERY...ANSON AND HOKE COUNTIES THROUGH 200 PM EDT...
AT 1256 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LILESVILLE...OR ABOUT OVER WADESBORO...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELLERBE...NORMAN...
CANDOR...EAGLE SPRINGS...SEVEN LAKES...ROBBINS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3463 7946 3480 7968 3483 8033 3519 8012
3515 8007 3517 8005 3524 8010 3537 8005
3542 8009 3550 8006 3552 7935 3547 7936
3538 7930 3531 7919 3527 7922 3526 7921
3494 7935 3477 7933
TIME...MOT...LOC 1656Z 220DEG 35KT 3498 7995
ELLISSpecial weather statement, Sep 18, 1:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT TUE SEP 18 2012
NCZ007-008-181815-
GRANVILLE-PERSON-
129 PM EDT TUE SEP 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON AND GRANVILLE
COUNTIES THROUGH 215 PM EDT...
AT 129 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORIAH...OR ABOUT 11 MILES SOUTHEAST OF ROXBORO...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BEREA...OAK HILL...
STOVALL...KERR LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3652 7849 3646 7851 3640 7851 3624 7880
3624 7898 3628 7902 3655 7872 3655 7851
TIME...MOT...LOC 1729Z 225DEG 27KT 3628 7886
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:32 PM EDT | Special Weather Statement | RAH | Davie | 58 min |
| Sep 17, 10:33 PM EDT | Special Weather Statement | RAH | Forsyth | 27 min |
| Sep 18, 6:52 AM EDT | Special Weather Statement | RAH | Anson, Stanly | 38 min |
| Sep 18, 7:46 AM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 89 min |
| Sep 18, 8:04 AM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 86 min |
| Sep 18, 8:34 AM EDT | Special Weather Statement | RAH | Montgomery | 56 min |
| Sep 18, 8:56 AM EDT | Special Weather Statement | RAH | Alamance, Chatham, Guilford, Randolph | 94 min |
| Sep 18, 9:34 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 56 min |
| Sep 18, 10:45 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Vance | 45 min |
| Sep 18, 11:35 AM EDT | Special Weather Statement | RAH | Orange | 40 min |
| Sep 18, 11:52 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Randolph | 2 hr |
| Sep 18, 12:03 PM EDT | Special Weather Statement | RAH | Granville, Orange | 57 min |
| Sep 18, 12:14 PM EDT | Special Weather Statement | RAH | Chatham | 31 min |
| Sep 18, 12:50 PM EDT | Special Weather Statement | RAH | Person | 25 min |
| Sep 18, 12:55 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Richmond, Scotland | 65 min |
| Sep 18, 1:29 PM EDT | Special Weather Statement | RAH | Granville | 46 min |
| Sep 18, 1:40 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Warren | 35 min |
| Sep 18, 1:47 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Hoke, Lee | 58 min |
| Sep 18, 2:27 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Orange, Randolph | 63 min |
| Sep 18, 2:37 PM EDT | Tornado Warning | RAH | Granville | 21 min |
| Sep 18, 2:40 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston | 65 min |
| Sep 18, 2:43 PM EDT | Special Weather Statement | RAH | Franklin, Wake | 62 min |
| Sep 18, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 54 min |
| Sep 18, 3:04 PM EDT | Areal Flood Advisory | RAH | Wake | 2 hr |
| Sep 18, 3:13 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Granville, Vance | 32 min |
| Sep 18, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 41 min |
| Sep 18, 3:24 PM EDT | Tornado Warning | RAH | Cumberland, Johnston, Sampson | 23 min |
| Sep 18, 3:27 PM EDT | Special Weather Statement | RAH | Warren | 33 min |
| Sep 18, 3:37 PM EDT | Flash Flood Warning | RAH | Wake | 93 min |
| Sep 18, 3:38 PM EDT | Tornado Warning | RAH | Franklin, Nash, Wake | 14 min |
| Sep 18, 3:52 PM EDT | Special Weather Statement | RAH | Johnston, Wilson | 53 min |
| Sep 18, 3:56 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 64 min |
| Sep 18, 5:01 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Sep 18, 5:09 PM EDT | Areal Flood Advisory | RAH | Halifax | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.